Massachusetts, 2004

Lightning Strike in Massachusetts, June 3, 2004

June 3, 2004 · NWS BOX · 1 event in 1 county or zone

Lightning struck a shed behind a house in Andover and caused significant damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Lightning struck a shed behind a house in Andover and caused significant damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 3, 2:43 AM EST, 11 hours 32 minutes earlier.

Area forecast discussion, Jun 3, 2:43 AM EST, 11 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
343 AM EDT THU JUN 3 2004

.SHORT TERM...
TODAY AND TONIGHT

WEAKENING BAND OF SHOWERS ASSOCIATED WITH MID LEVEL LIFT WAS MOVING
THROUGH WESTERN MA AND SOUTHERN NH...AND SHOULD GRADUALLY DISSIPATE
EARLY THIS MORNING AS MODELS SHOW FURTHER WEAKENING WITH TIME.  LOW
LEVELS REMAIN MOIST AFTER YESTERDAYS RAINFALL...AND WITH LIGHT
WINDS WE SHOULD SEE FOG AND LOW CLOUDS BECOME MORE WIDESPREAD. MODELS
SHOW SOME DRYING THIS MORNING AS THE MAIN COLD FRONT DROPS FURTHER
S...SO LOW CLOUDS AND FOG SHOULD BURN OFF BY MID MORNING.

WE THEN TURN OUR ATTENTION TO THE CONVECTIVE POTENTIAL FOR THIS
AFTERNOON.  DESPITE SOME LOW LEVEL DRYING...COLD POOL ALOFT SHOULD
COMBINE WITH AN APPROACHING SHORT WAVE TO PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS DURING THE AFTERNOON.  IT LOOKS LIKE THEY WILL BE
MOST NUMEROUS IN SOUTHERN NH AND NORTHERN MA DUE TO THE PROXIMITY
TO THE COLD POOL...BUT WITH A WEAK GRADIENT IN PLACE WE ALSO NEED TO
PAY ATTENTION TO THE SEA BREEZE BOUNDARY ALONG THE E MA COAST WHICH
MAY BE THE FOCUS FOR ADDITIONAL ACTIVITY.  BEST WINDOW APPEARS TO
BE 2 PM TO 6 PM.

MODEL SOUNDINGS SHOW LITTLE DIRECTIONAL SHEAR WITH HEIGHT...BUT
WITH STEADILY INCREASING WINDS THROUGH THE LAYER MULTICELLULAR TYPE
STORMS ARE FAVORED.  LOW WET BULB ZERO HEIGHTS INDICATE THE POTENTIAL
FOR SMALL HAIL...AND WE MAY EVEN SEE GUSTY WINDS IF STRONGER STORMS
CAN DEVELOP GIVEN STRENGTHENING MID LEVEL JET.  OUR CONFIDENCE IS
NOT HIGH ENOUGH TO ISSUE AN OUTLOOK STATEMENT ESPECIALLY SINCE
THUNDERSTORM COVERAGE WILL BE LESS THAN YESTERDAY.

SKIES CLEAR OUT TONIGHT AS HIGH PRESSURE BUILDS IN FROM THE GREAT
LAKES.

.LONG TERM...
FRIDAY THROUGH WEDNESDAY

HIGH PRESSURE EXPECTED TO BUILD EAST ACROSS SOUTHERN NEW ENGLAND
FRIDAY INTO SATURDAY.  BOTH THE 00Z GFS AND ETA ARE A BIT SLOWER
WITH THE HANDLING OF A LOW PRESSURE MOVING NORTHEAST ALONG THE
COAST ON SUNDAY.  THIS IS MUCH CLOSER TO THE COAST THAN PREVIOUS
RUNS AND LATEST HPC GUIDANCE.  02/12Z GFS ENSEMBLES ALSO KEEP THIS
LOW OUT TO SEA.

MY PREFERENCE IS TO KEEP THIS LOW PRESSURE FARTHER OUT TO SEA GIVEN
SURFACE RIDGE SOUTH OF NOVA SCOTIA AND CONFLUENT FLOW ALOFT.  THUS...
WILL LEAVE CURRENT FORECAST FOR SUNDAY ALONE FOR NOW.

MONDAY LOOKS TO BE UNSETTLED AS A COLD FRONT SHOULD ARRIVE IN THE
AFTERNOON AND PUSH SOUTH TOWARD THE COAST FOR TUESDAY MORNING.
WEAK HIGH PRESSURE WOULD THEN TAKE OVER FOR WEDNESDAY.  CURRENT
FORECAST HAS THIS HANDLED PRETTY WELL.

AS FAR AS FORECAST TEMPERATURES GO...HAVE LEANED MORE TOWARD THE
LATEST MEX AND MAV GUIDANCE OVER LAND.  KEPT AIR TEMPERATURES LESS
THAN 70 DEGREES ACROSS THE COASTAL WATERS AS THE WATER TEMPERATURES
ARE STILL 50-55 DEGREES.

&&

.AVIATION...
VFR CONDITIONS PREVAIL AT MOST OF THE TERMINALS EARLY THIS MORNING...
BUT WE ARE STARTING TO SEE PATCHY FOG AND STRATUS DEVELOP WHICH IS
PRODUCING LOCAL MVFR OR EVEN IFR CEILINGS.  EXPECT IFR CEILINGS NOW
AFFECTING MUCH OF EASTERN MA TO PERSIST THROUGH DAYBREAK...THEN
IMPROVE TO VFR BY MID MORNING.  ELSEWHERE LOCAL MVFR CEILINGS AND
VISIBILITIES ARE EXPECTED THROUGH DAYBREAK...THEN VFR CONDITIONS
WILL PREVAIL THIS MORNING.  MOST TERMINALS SHOULD REMAIN VFR THIS
AFTERNOON...BUT SCATTERED THUNDERSTORMS WILL BRIEFLY LOWER
VISIBILITIES TO AROUND 2SM.  THEY SHOULD BE MORE NUMEROUS IN
SOUTHERN NH AND PERHAPS DOWN ALONG THE E MA COAST 18Z-22Z...THEN
ALL TERMINALS SHOULD CLEAR OUT NICELY THIS EVENING.  WE DID NOT
INCLUDE THUNDER AT TAF SITES SINCE THE PROBABILITY IS RELATIVELY
LOW AT ANY GIVEN LOCATION...BUT A CB DECK WAS INCLUDED TO SHOW THE
CONVECTIVE POTENTIAL.

&&

.MARINE...
NO HEADLINES PLANNED AS WINDS AND SEAS REMAIN BELOW SMALL CRAFT
ADVISORY VALUES.  WE ARE SEEING SOME LEFTOVER SWELLS ON THE WATERS
THIS MORNING...BUT WAVEWATCH GRADUALLY DAMPENS THEM OUT THROUGH FRI.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

SHORT TERM...JWD
LONG TERM...BELK
Hazardous weather outlook, Jun 3, 4:31 AM EST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
531 AM EDT THU JUN 3 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-041000-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
531 AM EDT THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...MAINLY ACROSS SOUTHERN NEW HAMPSHIRE AND NORTHERN
MASSACHUSETTS.  AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.  HOWEVER...A FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL
OR STRONG GUSTY WINDS.  THE AMOUNT OF SUNSHINE WE SEE THIS MORNING
WILL BE THE DECIDING FACTOR.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED FOR THIS AFTERNOON.

THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX

BELK

In the hours before

Special weather statement, Jun 3, 1:15 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
215 PM EDT THU JUN 3 2004

MAZ004>007-014-015-026-031900-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-NORTHERN WORCESTER
MA-NORTHWEST MIDDLESEX COUNTY MA-SOUTHEAST MIDDLESEX MA-SUFFOLK
MA-WESTERN ESSEX MA-
215 PM EDT THU JUN 3 2004

...GUSTY WINDS SMALL HAIL BRIEF HEAVY RAIN AND THREATENING SKIES
ENTERING NORTHERN MASSACHUSETTS

AT 205 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND SCATTERED STRONG THUNDERSTORMS WITH THE
POTENTIAL TO PRODUCE WIND GUSTS TO 45 MPH AND SMALL HAIL ALONG A
LINE EXTENDING 30 MILES NORTHEAST OF ROCKPORT TO 5 MILES NORTHEAST
OF ESSEX TO 3 MILES NORTHWEST OF TEMPLETON...MOVING SOUTHEAST AT 20
MPH.

THE STORMS WILL BE AFFECTING MANY COMMUNITIES FROM ROUTE 2 NORTHWARD
BETWEEN NOW AND 3 PM...INCLUDING THE MERRIMACK VALLEY INTO THE
NASHUA AREA FOR SOUTHEAST NEW HAMPSHIRE AS WELL AS CAPE ANN.

THERE WAS A REPORT OF FUNNEL CLOUDS AND WATER SPOUTS EAST OF
SALISBURY BEACH NEAR THE THE MOUTH OF MERRIMACK RIVER JUST BEFORE 2
PM.

THE MOST IMPORTANT WEATHER WILL BE ASSOCIATED WITH LIGHTNING...AND A
STRONG WIND GUST.

* LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO
  WOBURN...WINCHESTER...WILMINGTON...WESTMINSTER...WESTFORD...WEST
  BOYLSTON...WENHAM...WALTHAM...WAKEFIELD...TOPSFIELD...TEWKSBURY...
  TEMPLETON...SWAMPSCOTT...SUDBURY...STOW...STONEHAM...STERLING...
  SHIRLEY...SAUGUS...SALEM...ROWLEY...ROCKPORT...REVERE...READING...
  PRINCETON...PHILLIPSTON...PEABODY...NORTH READING...NORTH
  ANDOVER...NAHANT...MIDDLETON...MELROSE...MEDFORD...MAYNARD...
  MARBLEHEAD...MANCHESTER...MALDEN...LYNNFIELD...LYNN...LUNENBURG...
  LOWELL...LITTLETON...LINCOLN...LEXINGTON...LEOMINSTER...
  LANCASTER...IPSWICH...HUDSON...HUBBARDSTON...HARVARD...HAMILTON...
  GROTON...GLOUCESTER...GARDNER...FITCHBURG...EVERETT...ESSEX...
  DUNSTABLE...DRACUT...DANVERS...CONCORD...CLINTON...CHELMSFORD...
  CARLISLE...BURLINGTON...BOYLSTON...BOXFORD...BOXBOROUGH...BOLTON...
  BILLERICA...BEVERLY...BERLIN...BELMONT...BEDFORD...AYER...ATHOL...
  ARLINGTON...ANDOVER AND ACTON.

DRAG
Special weather statement, Jun 3, 1:49 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
249 PM EDT THU JUN 3 2004

MAZ004>007-031915-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-NORTHERN WORCESTER
MA-WESTERN ESSEX MA-
249 PM EDT THU JUN 3 2004

AT 244 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND SCATTERED STRONG THUNDERSTORMS WITH THE POTENTIAL TO
PRODUCE WIND GUSTS BETWEEN 35 AND 45 MPH AND SMALL HAIL ALONG A LINE
EXTENDING FROM WEST NEWBURY TO TEWKSBURY TO 8 MILES SOUTHWEST OF
PRINCETON...MOVING EAST SOUTHEAST AT 25 MPH.

MANY CITIES AND TOWNS IN THE PATH OF THIS LINE OF SHOWERS LIE JUST
TO THE NORTH OF WORCESTER AND BOSTON.  IF THIS LINE WERE TO MAINTAIN
ITS STRUCTURE...IT WOULD ARRIVE IN DOWNTOWN BOSTON BETWEEN 330 AND
345 PM.

* LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO
  WILMINGTON...WEST BOYLSTON...WENHAM...TOPSFIELD...TEWKSBURY...
  STOW...STERLING...SALISBURY...ROWLEY...READING...PRINCETON...NORTH
  READING...NORTH ANDOVER...NEWBURYPORT...NEWBURY...WEST NEWBURY...
  MIDDLETON...MERRIMAC...MAYNARD...LYNNFIELD...LITTLETON...
  LAWRENCE...LANCASTER...IPSWICH...HUDSON...HAVERHILL...HARVARD...
  HAMILTON...GROVELAND...GEORGETOWN...ESSEX...DANVERS...CONCORD...
  CLINTON...CARLISLE...BURLINGTON...BOXFORD...BOXBOROUGH...BOLTON...
  BILLERICA...BERLIN...BEDFORD...ANDOVER...AMESBURY AND ACTON.

DRAG
Special weather statement, Jun 3, 2:14 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
314 PM EDT THU JUN 3 2004

MAZ007-031930-
EASTERN ESSEX MA-
314 PM EDT THU JUN 3 2004

AT 309 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
PARTICULARLY STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND
GUSTS TO 45 MPH AND SMALL HAIL OVER PEABODY...OR ABOUT 4 MILES NORTH
OF LYNN...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO
  SWAMPSCOTT...SALEM...PEABODY...MARBLEHEAD...LYNN AND BEVERLY.

DRAG

The radar

The Boston radar (KBOX), 79 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Essex

When
June 3, 2:15 PM EST
Where
Essex County, Andover
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408747.